Addiction: Substance Abuse Community
Could use some help kicking low dose of Klonopin used for RLS
About This Community:

This community is a place to share information and support with others who are trying to stop using drugs, prescription drugs, alcohol, tobacco or other addictive substances. Discuss with others, the symptoms of addiction, addiction recovery, ways to quit like tapering and cold turkey, and withdrawal symptoms. If you are interested in general "chat", please visit our Addiction Social Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Could use some help kicking low dose of Klonopin used for RLS

I've been on klonopin for about 18 months I think. For the first half of the time it was 1/2 mg and then later it was upped to 1 mg. I take these before bedtime solely for Restless Leg Syndrome.  I did not have any anxiety problems prior to starting them.

Lately, I've been having some anxiety and various weird symptoms (urination problems, but I also have a somewhat enlarged prostate), so I wanted to remove all the variables. A doctor friend that Klonopin can cause all sorts of strange things and you never know if it's the culprit. So I decided to get off it.  He warned me to not stop cold turkey and to read about the problems of doing so on the internet to understand.  I did, and it's scary. I understnad the problems.

But in my case I did not start using them for any anxiety disorders, and it seems my dosage is rather low.  I know I should not stop cold turkey, so I'm looking for a schedule to reduce them down to zero.  I'll deal with the RLS problem later.  After reading about what a dangerous and addicting drug Klonopin can be, I'd rather just get off of it.

So, any words of wisdom for me on how to do this?  I was thinking of reducing the dosage by 1/4 mg each 5-7 days and be done with it in 3-4 weeks.  I understand I may develop some anxiety-related problems, but it won't be physically dangerous will it?
Related Discussions
10 Comments Post a Comment
Blank
271792_tn?1334983257
Hello and Welcome!

I have very little experience with klonopin---only in in-patient treatment. However, I do think your taper schedule is good and doable.

Good luck and keep us posted.
Blank
Avatar_f_tn
Klonopin is hard to get off of.  It has it's own kind of withdrawals and it has a half life and stays with you a while.  Then when your system is free from the Klonopin, you can go through some wicked withdrawals.  Don't quit cold turkey.  Taper.  The first time I got off of it, I would cut my pills in half, then fourths, then eighths, until I only had crumbs left.  I still had withdrawals and felt like a zombie, but it's worse if you don't taper.  Good luck to you, Yoda
Blank
Avatar_f_tn
i went c/t off of klonpin about 3 yrs ago...I did not tell my doctor..I was on it for severe panic attacks, and took as directed...I just thought i had been on a long time and it was time to get off...BIG MISTAKE...the w/d's was worst then the opiate w/d' i went through and lasted so long...My doctor was furious...I would ask your doc for a taper ....
Good luck to you
r2r
Blank
Avatar_m_tn
I have been through in-patient and partial-hospitalization treatment for Valium withdrawal in the past. Valium is very similar to Klonopin in that both drugs have extremely long half-lives. I have extensive experience with both benzo and opiate withdrawal, and I would much prefer methadone or heroin withdrawal to coming off of benzos. Benzo withdrawal, even on low doses, is extremely uncomfortable, both physically and psychologically. I was on a very high dosage of Valium at the time I entered in-patient detox, and the doctors slowly decreased my Valium regimen and replaced it with Phenobarbital. After 10 days of in-patient care, I was stabilized on Phenobarbital, and was released to my parents’ care. I continued to participate in the partial-hospitalization program for approximately four weeks, and my parents controlled my Phenobarbital taper, per the doctor’s orders.

As best as I can recall, my Phenobarb taper lasted about 16 weeks. I found it much easier to slowly taper off of Phenobarbital (with the addition of some Clonidine to lower my blood pressure), than a straight taper off of Valium. I should stress that my tapering would not have been successful if I had been in control of my meds; the doctor wrote me only one script per week, and, as I said, my parents dispensed my pills to me.

Although my taper was ultimately successful (I have been benzo-free for 4+ years now), I did experience some symptoms of what my doctor called “protracted benzodiazepine withdrawal syndrome” during the months following my taper. You may want to research that, because PBWS can be extremely frightening if you are not prepared for it in advance.

In short, if you do find that simply tapering off of Klonopin directly is unbearable, you may want to discuss a Phenobarb substitution taper with your doctor. Benzo withdrawal will always be a difficult process, but it is certainly doable with proper medical assistance.
Blank
Avatar_n_tn
Thank you all for your comments. I appreciate it.  I'm going to try to cut the 1 mg into a 3/4 mg for a week or so and see how it feels. I know it won't klil me at least.  And then I'll take it from there.  I'm pretty good at kicking addictions as I kicked all sorts of things when I was younger (now 52) on my own.  But who knows with this.

I'll keep everyone posted.

Thanks again.
Blank
Avatar_n_tn
Okay, last night I started with 3/4 mg, down from 1 mg.  Of course, no noticeable change yet, too early.

But I have a question: is there any problem if I have one glass of red wine, maybe two max this evening? Don't know if that would be a bad thing or not to do when ratcheting down the Klonopin..
Blank
Avatar_m_tn
I don't know for certain. If you were a recreational benzo abuser, or cross addicted to other substances, I would say absolutely not. However, from what you said, you were using the Klonopin strictly for medical reasons, and at a relatively small dosage. If this is the case, then perhaps a glass or two of red wine wouldn't be disastrous.

However, make sure you aren't just trying to use alcohol to ameliorate your benzo withdrawal symptoms. That would be unwise.
Blank
Avatar_n_tn
Thank you.

Yes, it was low dose strictly for RLS. And, yes, the wine would not to be compensating for anything since I only take it at bedtime anyway, so I don't have a "high" or a withdrawal symptom (yet) to mask with some wine.  

Just wanted to make sure there might not be something chemically that wasn't a good idea.
Blank
Avatar_n_tn
I am 65 and took 1 to 1.5 mg Klonopin at night for 10 years for RLS and nocturnal myoclonus.  I wanted off it for a long time but local drs said to stay on.  Finally went to a renown local med university center and now have been off for 7 wks and on Phenobarbital (120 mg, started with 90 mg) substution.  My dr wanted me to have a safe withdrawal and chose this way.  Although the drug is out of the sytem in a short time, there are long term effects because of brain changes.  I have had some withdrawal symptoms, but I can live with it and it is much better now.  I don't like being on pheno, but I have read about it and it seems to be a good way to do this. Of course, I will then have to wean off pheno but that is supposed to be much easier.  I don't have an addictive personality and am highly motivated.  There are dangers to withdrawal, so I am trying to protect myself from these.  If you are not under a drs care, please do so.  Everyone reacts differently to withdrawal and what you experience may not be the same as others.
Blank
Avatar_n_tn
Just to be safe, I went to a doctor today to ask about a tapering schedule. He said to just it down a 1/4 tab a week.  That's about what I was thinking anyway.  I'll pay close attention to my moods and feelings and any other symptoms along the way.

Blank
Avatar_n_tn
Merry Christmas.

Okay, 5 days on 3/4 mg and no ill effects at all.  So far so good.  I'm going to 1/2 mg in 2 days.
Blank
Avatar_n_tn
I'm totally off Klonopin now for 3 days. It was a pretty easy 3 weeks, but in the last three days I've had very strange issues.  It started with the sweats and heavy shaking, then tingling of my lower left leg and foot for about 36 hours.  Of course I'm having trouble sleeping, and staying up imagining all sorts of deadly possible causes of my tingling, which tonight is just in both feet.  The tingling is either the Klonopin withdrawal or some nerve issue in my spine.

Does this sound familiar to anyone?
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Addiction Answerers
2083449_tn?1381358308
Blank
Sonrissa
NV
Avatar_m_tn
Blank
weaver71
Other
1926359_tn?1331591739
Blank
lulu747
Vancouver
3197167_tn?1348972206
Blank
clean_in_ks
KS
6942344_tn?1407485574
Blank
Amandag78
Perth, Australia
4522800_tn?1405696702
Blank
VICourageous
ID